Nonlinear magnetoacoustic waves in a cold plasma
Rowlands, G. (George) and Allen, M. A.. (2007) Nonlinear magnetoacoustic waves in a cold plasma. Journal of Plasma Physics, Vol.73 (No.4). pp. 543-554. ISSN 0022-3778Full text not available from this repository.
Official URL: http://dx.doi.org/10.1017/S0022377806004818
The equations describing planar magnetoacoustic waves of permanent form in a cold plasma are rewritten so as to highlight the presence of a naturally small parameter equal to the ratio of the electron and ion masses. If the magnetic field is not nearly perpendicular to the direction of wave propagation, this allows us to use a multiple-scale expansion to demonstrate the existence and nature of nonlinear wave solutions. Such solutions are found to have a rapid oscillation of constant amplitude superimposed on the underlying large-scale variation. The approximate equations for the large-scale variation are obtained by making all adiabatic approximation and in one limit, new explicit solitary pulse solutions are found. In the case of a perpendicular magnetic field, conditions for the existence of solitary pulses are derived. Our results are consistent with earlier studies which were restricted to waves having a velocity close to that of long-wavelength linear magnetoacoustic waves.
|Item Type:||Journal Article|
|Subjects:||Q Science > QC Physics|
|Divisions:||Faculty of Science > Physics|
|Journal or Publication Title:||Journal of Plasma Physics|
|Publisher:||Cambridge University Press|
|Official Date:||August 2007|
|Number of Pages:||12|
|Page Range:||pp. 543-554|
|Access rights to Published version:||Restricted or Subscription Access|
Actions (login required)